29 There are two well-described syndromes of HIT, the first relatively benign and the second potentially devastating. HIT type I occurs in 10–20% of patients treated with UF heparin. Mild thrombocytopaenia occurs (<100 000) as a result of heparin activation of platelet factor 4 (PF4) surface receptors, Selleckchem RO4929097 leading to platelet degranulation. The mechanism is non-immune and early in onset, after the initiation of heparin. The syndrome generally resolves spontaneously within
4 days despite the continuation of heparin. There are generally no sequelae of clinical significance. This syndrome is much more serious and devastating than HIT Type I. HIT Type II generally occurs within the first 4–10 days of exposure to heparin. Late onset is less common. HIT Type II is mediated by immunoglobulin G antibodies against the heparin–PF4 complex.
The mechanism of HIT Type II, which results in both platelet activation and activation of the coagulation cascade, has been elucidated in a recent paper by Davenport.30 Heparin binds to platelet factor IV and the unit forms an epitope to which antibodies may form. Antibodies may form in 20–30% of exposed patients, with only 1–3% of patients with detectable antibody developing clinical heparin-induced thrombocytopenia.31 Severe platelet reduction occurs rapidly, but generally the platelet count remains above 20 000. Clinical HIT Type II is reported to occur in 2–15% of patients exposed to heparin, more commonly in females and surgical cases. In dialysis patients the incidence varies between 2.8% and 12%.32,33 HIT Type II occurs JQ1 purchase in incident patients or after re-exposure to heparin after an interval. Of importance the incidence is 5–10 times more common with
UF heparin than with patients receiving only LMWH. The risk with PRKACG LMWH is reportedly very low, in the order of <1%.34,35 HIT Type II syndrome has two clinical phases. In the acute phase there is significant thrombocytopaenia and high risk of thromboembolic phenomena. Avoidance of heparin and systemic anticoagulation are essential. In the second phase, signalled by recovery of platelet levels, heparin must still be avoided (for a prolonged period if not forever) but systemic anticoagulation is not required. Dialysis anticoagulation remains a challenge as all forms of heparin must be avoided. With the onset of HIT Type II, heparin must be immediately discontinued, even before confirmatory results are available. Available tests for HIT Type II include detection of antibodies against heparin–PF4 complex, detection of heparin-induced platelet aggregation or platelet release assays – but none is totally reliable. HIT acute phase will not resolve while heparin is continued and HIT will recur on rechallenge with either UF heparin or LMWH. Once HIT is established after exposure to UF heparin, there is a >90% cross-reactivity with LMWH.